Some of the products that have been found to contain vitamin E acetate, according to the N.Y. State Department of Health. Courtesy photo

State health department investigators believe the cases of vaping-related lung disease being reported across New York are tied to an additive in cannabis vape products, the agency announced yesterday.

As of Sept. 5, the state health department has received 34 reports from physicians of severe pulmonary illness among patients, aged 15 to 46, who were using at least one cannabis-containing vape product before they became ill. However, all patients reported recent use of various vape products.

Laboratory test results showed very high levels of vitamin E acetate in nearly all cannabis-containing samples analyzed by the state health department’s Wadsworth Center Laboratory, according to the report. At least one vitamin E acetate containing vape product has been linked to each patient who submitted a product for testing, the department said.

As a result, vitamin E acetate is now a key focus of the department’s investigation of potential causes of vaping-associated pulmonary illnesses, the agency said.

Vitamin E acetate is a commonly available nutritional supplement that is not known to cause harm when ingested as a vitamin supplement or applied to the skin. It is not an approved additive for vape products approved for the state’s medical marijuana program and it was not seen in the nicotine-based products that were tested.

“The cases of pulmonary illnesses associated with vaping are continuing to rise across New York State and the country,” N.Y. State Health Commissioner Dr. Howard Zucker. “We urge the public to be vigilant about any vaping products that they or any family members may be using and to immediately contact their health care provider if they develop any unusual symptoms. In general, vaping of unknown substances is dangerous, and we continue to explore all options to combat this public health issue.”

The state health department issued a health advisory in August, alerting health care providers of the emerging health threat and listing symptoms they should look for in patients.

Anyone using vape products should never use unregulated products purchased “off the street,” the department warned. Cannabis-containing products are not legally available in New York for recreational use. These unregulated products are not tested and may contain harmful substances. Users of vape products should never modify vape products or add any substances to these products that are not intended by the manufacturer.

Anyone experiencing symptoms who uses vape products should contact their healthcare provider immediately.Healthcare providers should report possible cases to the local poison control center (1-800-222-1222).

Patients using vape products reported a variety of symptoms, developing over a period of days to weeks, including:

  • Pulmonary symptoms: cough, shortness of breath, chest pain
  • Gastrointestinal symptoms: nausea, vomiting, diarrhea
  • Fatigue
  • Fever
  • Headache
  • Weight loss

This story is free to read thanks in part to the generous support of readers like you. Keep local news free. Become a member today.

SHARE
Denise Civiletti
Denise is a veteran local reporter, editor, attorney and former Riverhead Town councilwoman. Her work has been recognized with numerous awards, including investigative reporting and writer of the year awards from the N.Y. Press Association. She is a founder, owner and co-publisher of this website.Email Denise.